Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Elementary School Kids Elementary School Kids
My son who will be 6 on Tuesday has been diagnosed with ADHD and has beem put on medicine and is responding well to them but his appetite ceases to exist now. The doctor told me that his medicine can make him feel sick to his stomach and he hasn't said he feels sick but does not eat at all. I am worried about it but I don't want to stop the medicines because like I said they are helping and he sees the doctor on Thursday. I was just womdering if anyone else has had the same issue.
Posted on the NEW CafeMom Mobile
by on Feb. 17, 2013 at 7:06 PM
Replies (11-18):
cpmommy
by Member on Feb. 18, 2013 at 8:17 AM

I agree with what everyone else said.  Also, try to make sure you give him a full breakfast before he gets his morning meds.  Try to make sure you make something at every meal he really likes; he'll want to eat more of it.  

corrinacs
by on Feb. 18, 2013 at 8:20 AM

Well, how is his weight doing?  Does he "act" hungry, like being more tired all the time?  If he's not losing weight and gaining properly for his age level, then you should be fine.

But kids won't tell you those things.  My son caught norovirus (from one of us) and said he felt fine.  2 minutes later he was covered in vomit :(.  He said then he felt sick all night. 

Just talk to your son about it to see how he feels.   Ask him how the medicine makes him feel!  My son takes a ton of meds for his allergies and asthma.  We have had some that had bad side effects and we just went back to the doctor and they prescribed something else.  It happens mama, don't be afraid to bring it up to the doctor!

huntn_momma2010
by on Feb. 18, 2013 at 8:45 AM
My son is only on one medicine and he gets it at night because that is when the doctor said to give ot to him,he eats when he wants we ddon't usually tell him no unless it is something he doesn't really need or if it is junk before he eats dinner. He never tells us that he feels sick he jist says he isn't starving in his words. Usually in the morning he eats but by dinner time he doesn't want to eat because he has taken his medicine.
Posted on the NEW CafeMom Mobile
liz.1986
by on Feb. 18, 2013 at 10:58 AM
It is a common side effect. My little brother has that problem with his Concerta, but my 7 yr old doesn't. It just depends on the kid.
Posted on the NEW CafeMom Mobile
soymujer
by Mikki on Feb. 18, 2013 at 11:20 AM

I know when we were discussing putting our child on meds for ADD, the school psychologist said he may lose his appetite.  My son has days where he won't want to eat and days where he eats a lot.  What meds are you using?

family in the van   Mom of four


fullxbusymom
by Bronze Member on Feb. 18, 2013 at 11:56 AM

Feed him breakfast before he takes his pill in the morning.  Let him skip lunch.  It wears off usually by 5ish have him eat dinner.  I know my son is ravenous right before bedtime and we let him eat whatever, and however much he wants at that time.  It has worked great doing it this way for us. 

wakymom
by Ruby Member on Feb. 18, 2013 at 12:03 PM

 Ds1 doesn't have much of an appetite for the first half of the day w/ his meds. He did lose some weight when he first started them, but slowly gained it back after about 3-4 months. He sees his dr every 2 months or so for a "med check"- she makes sure it's still working well for him and checks his weight (at first to make sure he didn't lose too much, then to make sure he was at least holding steady if not gaining some back)..

 

 

 

 

 

MamiJaAyla
by Bronze Member on Feb. 18, 2013 at 12:06 PM

yes some can lower appetite.  What I do is try to get a lot into him b/f or right after he takes them and make big dinners.  I also keep lots of snacks on hand. Little stuff.  My ds is super skinny but has always been a big eater... not so much right now.

Some drs. recommend not taking on non-school days.  I think that is a personal thing.  I tried that but it does not work for us b/c one of his side effects its extreme moodiness and its basically when he starts off and then levels off so I keep it going on the weekends.

I have had my son get up a 1 AM to say he's hungry.... so I keep quick snacks (granola bars, cereals, yogurts, quick mac n cheese etc.) on hand for those moments.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN